Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 74, NWS Topeka, KS

July 20, 2007Riley County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 20, 2007, 3:37 PM CDT for Riley County, Kansas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2007, 3:37 PM CDT (20:37 UTC)
Expired
Jul 20, 2007, 6:30 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Whole counties

County Riley County, KS

The radar

The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 3:43 PM CDTHEAVY RAIN 2.09Manhattan, KSONE AND A QUARTER HOUR RAINFALL TOTAL. 0.54 INCHES OF THE TOTAL RAINFALL FELL IN THE LAST 15 MINUTES. MEASURED BY THE STATE CLIMATOLOGIST.
Jul 20, 3:53 PM CDTFLASH FLOODW Manhattan, KSSTREETS WERE FLOODED ON THE WEST SIDE OF MANHATTAN.
Jul 20, 3:55 PM CDTHEAVY RAIN 0.65Manhattan, KSUPDATE FROM NEAR THE KSU REC COMPLEX. AN ADDITIONAL 0.65 INCHES FELL IN APPROXIMATELY 20 MINUTES...FOR A TOTAL OF 2.45 INCHES OF RAIN IN APPROXIMATELY ONE HOUR NEAR THE INTERSECTION OF KIMBALL AND DENNISON AVENUES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 202039
FFWTOP
KSC161-202330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
337 PM CDT FRI JUL 20 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL RILEY COUNTY IN NORTHEAST KANSAS...

* UNTIL 630 PM CDT

* AT 335 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
  FROM A THUNDERSTORM OVER MANHATTAN. RAINFALL RATES OF ONE TO TWO   
  INCHES PER HOUR HAVE BEEN REPORTED. 

* LOCATIONS IMPACTED INCLUDE...
  KEATS...
  MANHATTAN...

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3912 9665 3912 9645 3927 9661 3933 9668
      3942 9674 3935 9683

$$

BLAIR
2 follow-up statements
000 
WGUS73 KTOP 202210
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
506 PM CDT FRI JUL 20 2007

KSC161-202330-
RILEY-
506 PM CDT FRI JUL 20 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHEASTERN RILEY COUNTY...

AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER SOUTHEASTERN 
RILEY COUNTY. WHILE RAINFALL HAS ENDED ACROSS OTHER PORTIONS OF THE 
COUNTY...ADDITIONAL THUNDERSTORMS MAY REDEVELOP IN AREAS WITH 
GROUNDS ALREADY SATURATED. 

LOCATIONS IMPACTED INCLUDE...
MANHATTAN
RURAL SOUTHEASTERN RILEY COUNTY

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 317 AND 321.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

LAT...LON 3907 9662 3907 9649 3904 9649 3904 9640
      3917 9639 3918 9644 3916 9650 3927 9661
      3933 9668 3942 9674 3935 9683

$$

BLAIR
000 
WGUS73 KTOP 202325
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT FRI JUL 20 2007

KSC161-202333-
RILEY-
623 PM CDT FRI JUL 20 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM CDT FOR SOUTHEASTERN
RILEY COUNTY...

AT 623 PM CDT...SPOTTERS REPORT THAT THE FLASH FLOODING IS NO LONGER
OCCURRING AND RUNOFF FROM THE THUNDERSTORMS CONTINUES TO RECEDE. 
THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT. LIGHT 
RAINFALL WILL CONTINUE TO OCCUR ACROSS SOUTHEASTERN RILEY COUNTY BUT 
NO ADDITIONAL FLASH FLOODING IS ANTICIPATED WITH THIS ACTIVITY. 

LAT...LON 3907 9662 3907 9649 3904 9649 3904 9640
      3917 9639 3918 9644 3916 9650 3927 9661
      3933 9668 3942 9674 3935 9683

$$

BLAIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 4:11 AM CDT, 11 hours 26 minutes earlier.

Area forecast discussion, Jul 20, 4:11 AM CDT, 11 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
411 AM CDT FRI JUL 20 2007

.DISCUSSION...

THE LATEST WATER VAPOR SATELLITE IMAGERY ALONG WITH THE 12Z UPPER
AIR MAPS SHOWED A BROAD UPPER RIDGE EXTENDING FROM THE CENTRAL
ROCKIES NORTH-NORTHEAST ACROSS NORTHERN HIGH PLAINS...NORTH INTO
CENTRAL CANADA. A LONGER WAVE-LENGTH UPPER TROUGH WAS LOCATED ACROSS
EASTERN CANADA AND EXTENDED SOUTHWARD TO THE GREAT LAKE STATES. A
MINOR UPPER LEVEL TROUGH WAS DIGGING SOUTHWARD ACROSS EASTERN NE AND
WESTERN IA...ON THE WEST SIDE OF THE UPPER TROUGH ACROSS THE GREAT
LAKES...EARLY THIS MORNING

THE 8Z SURFACE MAP SHOWED A WEAK FRONT EXTENDING WEST TO EAST ACROSS
CENTRAL KS...GENERALLY SOUTH OF A HAYS TO EMPORIA LINE. ISENTROPIC
LIFT NORTH OF THE SURFACE BOUNDARY WAS CAUSING SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS NORTH CENTRAL KS...WITH ISOLATED
SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST AND EAST CENTRAL KS.

TODAY AND TONIGHT...BOTH THE GFS AND NAM SHOW THE UPPER RIDGE
BUILDING EAST ACROSS NE AND SD THROUGH THE AFTERNOON HOURS. THE 5H
THROUGH ACROSS THE GREAT LAKES WILL AMPLIFY A BIT CAUSING A SURFACE
RIDGE OF HIGH PRESSURE TO BUILD SOUTHWARD ACROSS THE MIDWEST INTO
THE MID MS RIVER VALLEY. THE NAM MODEL SHIFTS THE BEST ISENTROPIC
LIFT WEST OF THE CWA DURING THE MID AND LATE MORNING HOURS AS THE
SURFACE/850MB RIDGE BUILDS SOUTH ACROSS MO. AS THE BOUNDARY LAYER
MIXES DEEPER THROUGH THE MID AND LATE MORNING HOURS THE
ISENTROPIC LIFT IN THE 850MB TO 700MB LAYER SHOULD WEAKEN ENOUGH TO
BRING AN END TO THE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS.
DURING THE LATE AFTERNOON AND EARLY EVENING HOURS ISOLATED
THUNDERSTORMS MAY REDEVELOP ACROSS THE CWA GIVEN DEEP MOISTURE IN
PLACE...A WEAK CAP AND SURFACE HEATING. FORECAST SOUNDINGS SHOW A
RATHER LARGE MID-LEVEL TEMPERATURE INVERSION DUE TO SUBSIDENCE UNDER
THE UPPER RIDGE. THE MID-LEVEL TEMPERATURE INVERSION WILL LIMIT
CAPES AND KEEP STORMS UNDER SEVERE LIMITS. THE VERTICAL WIND SHEAR
WILL BE VERY WEAK WITH LIGHT AND VARIABLE WINDS FORECASTED IN THE
MID-LEVELS...THUS IF STORMS DEVELOP THEY WILL PULSE UP AND DOWN IN
INTENSITY. THE SOUTHEAST SURFACE TO 850MB FLOW WILL KEEP
TEMPERATURES COOLER TODAY WITH HIGHS IN THE MID 80S ACROSS MOST OF
THE CWA. SKIES SHOULD CLEAR LATER THIS EVENING. WE MAY SEE SOME
PATCHY GROUND FOG DEVELOP TOWARDS SUNRISES. OVERNIGHT LOWS WILL BE
IN THE MID TO UPPER 60S.

SATURDAY THROUGH MONDAY...THE UPPER RIDGE WILL REMAIN IN PLACE
ACROSS THE CENTRAL PLAINS THROUGH EARLY NEXT WEEK. EXPECT DRY AND
WARM CONDITIONS. HIGH TEMPERATURES WILL GRADUALLY WARM INTO THE MID
AND UPPER 80S ON SATURDAY...WITH LOWER TO MID 90S ON SUNDAY AND
MONDAY. OVERNIGHT LOWS WILL BE IN THE UPPER 60S TO LOWER 70S.

TUESDAY THROUGH THURSDAY...THE GFS MODEL SOLUTION SHOWS THE UPPER
RIDGE RETROGRADING SLIGHTLY TO THE NORTHWEST. THIS COULD PROVIDE THE
CWA WITH A SLIGHT CHANCE OF THUNDERSTORMS AND SLIGHTLY COOLER
TEMPERATES...WITH HIGHS IN THE UPPER 80S TO LOWER 90S. WHILE THE
ECMWF KEEP THE UPPER RIDGE CENTERED ACROSS THE CENTRAL PLAINS. THIS
WOULD KEEP THE CWA WARMER AND DRY WITH HIGH TEMPERATURES IN THE
LOWER TO MID 90S.

&&

.AVIATION...

CONVECTION GENERALLY APPEARS TO BE ON THE WANE NEAR THE TERMINALS AT
THIS TIME...THOUGH CAN/T RULE OUT ADDITIONAL DEVELOPMENT MAINLY
THROUGH 14Z AS ISENTROPIC LIFT DECREASES. LOW LEVELS APPEAR QUITE
MOIST AND PRESENT SOME MVFR CEILING AND VISIBILITY POTENTIAL THROUGH
EARLY MORNING AS WELL...BUT CONVECTIVE PROCESSES AND RESULTS ARE
LIKELY HINDERING THIS DEVELOPMENT...BUT STILL MAY SEE SOME BR
DEVELOPMENT AROUND SUNRISE IF THE CONVECTION REMAINS INACTIVE.
HEATING/MIXING TODAY WILL LIKELY CAUSE SOME CEILINGS JUST ABOVE MVFR
RANGE BY LATE MORNING THOUGH WITH CLEARING EXPECTED BY 00Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 20, 4:18 AM CDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
418 AM CDT FRI JUL 20 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-210930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
418 AM CDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING ACROSS NORTH
CENTRAL KANSAS...WITH ISOLATED THUNDERSTORMS POSSIBLE ACROSS
NORTHEAST AND EAST CENTRAL KANSAS. THERE IS A SLIGHT CHANCE FOR
THUNDERSTORMS THIS AFTERNOON ACROSS THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.